Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 539, NWS Midland/Odessa, TX

September 29, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 29, 2007, 8:53 PM MDT for Eddy County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2007, 8:53 PM MDT (02:53 UTC)
Expired
Sep 29, 2007, 10:00 PM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300254
SVRMAF
NMC015-300400-
/O.NEW.KMAF.SV.W.0539.070930T0253Z-070930T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM MDT SAT SEP 29 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARLSBAD...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CARLSBAD...
  OTIS...
  AVALON...
  LOVING...
  U.S. HIGHWAY 285...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3280 10414 3240 10382 3213 10436 3234 10457
TIME...MOT...LOC 0253Z 245DEG 14KT 3237 10429

$$
2 follow-up statements
000 
WWUS54 KMAF 300335
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1034 PM CDT SAT SEP 29 2007

NMC015-300400-
/O.CON.KMAF.SV.W.0539.000000T0000Z-070930T0400Z/
EDDY NM-
934 PM MDT SAT SEP 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 929 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR 
CARLSBAD...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CARLSBAD...OTIS....LOVING AND MALAGA.

LAT...LON 3280 10414 3240 10382 3213 10436 3234 10457
TIME...MOT...LOC 0334Z 234DEG 17KT 3235 10425

$$
000 
WWUS54 KMAF 300357
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 PM CDT SAT SEP 29 2007

NMC015-300405-
/O.EXP.KMAF.SV.W.0539.000000T0000Z-070930T0400Z/
EDDY NM-
955 PM MDT SAT SEP 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY EXPIRES AT
1000 PM MDT...

AT 955 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE. ALTHOUGH A WEAKENING TREND HAS BEEN OBSERVED...
WIND GUSTS NEAR 50 MPH AND SMALL HAIL WILL REMAIN POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES ACROSS SOUTHERN EDDY COUNTY.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3280 10414 3240 10382 3213 10436 3234 10457
TIME...MOT...LOC 0355Z 234DEG 17KT 3241 10415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:32 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 3:32 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT SEP 29 2007

.SHORT TERM...
ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO WITH SURFACE DEWPOINTS IN THE 60S EXTENDING
WESTWARD TO ALONG THE GUADALUPE AND DAVIS MOUNTAINS.  A CONTINUATION
OF PRESSURE FALLS ALOFT ACROSS THE SOUTHERN ROCKIES WILL AID IN
BRISK SOUTHERLY LOW LEVEL FLOW PERSISTING INTO THE EVENING HOURS
WHILE A 40KT SOUTHERLY LOW LEVEL JET REDEVELOPS ACROSS WEST TEXAS
AROUND MIDNIGHT.

MARGINAL INSTABILITY...AROUND 1000 J/KG...AND SOME VERTICAL WIND
SHEAR...25-30KT BULK SHEAR...SHOULD AID IN INITIATING SCATTERED
THUNDERSTORMS ACROSS THE WESTERN MOUNTAIN AREAS LATER THIS
AFTERNOON...WITH A FEW STORMS DRIFTING EASTWARD ACROSS THE ADJACENT
PLAINS DURING THE EVENING HOURS PARTIALLY SUSTAINED BY THE
DEVELOPING LOW LEVEL JET.  THE VERTICAL WIND SHEAR WILL BE MOSTLY
UNIDIRECTIONAL...RESULTING IN THE POTENTIAL FOR MARGINALLY SEVERE
HAIL AND STRONG DOWNBURST WINDS NEAR THE MOST INTENSE CELLS DURING
THE LATE AFTERNOON AND EVENING HOURS.

.LONG TERM...
A SERIES OF TROUGHS WILL MOVE ACROSS THE U.S. DURING THE FORECAST
PERIOD.  DESPITE THIS...WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL
REMAIN ON THE EDGE OF MID TO UPPER LEVEL RIDGING THROUGH MOST OF THE
WEEK.  THERE IS A SLIGHT POSSIBILITY OF ONE OF THESE TROUGHS PULLING
A FRONT THROUGH A PORTION OF THE AREA TUESDAY.  BOTH THE ECMWF AND
THE GFS ONLY PULL THE FRONT THROUGH TO MIDLAND...BUT IT APPEARS TO
BE ONLY A WIND SHIFT.  NEITHER MODEL HAS ANY PRECIPITATION OR
TEMPERATURE CHANGE ASSOCIATED WITH THE FRONT.  AS THE RIDGE BUILDS
AND DIMINISHES...SEVERAL SHORTWAVES WILL TRANSLATE AROUND THE RIDGE
AND THROUGH THE CWA.  SOUTHEASTERLY LOW LEVEL WINDS WILL KEEP
MOISTURE AROUND AND THE SHORTWAVES WILL PROVIDE LIFT FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  SINCE THE TIMING OF THESE WAVES WILL BE IMPOSSIBLE TO NAIL
DOWN UNTIL CLOSER TO THEIR OCCURRENCE...WILL SETTLE FOR SOME LOW
ORDER POPS THROUGH MOST OF THE PERIOD.  FEW CHANGES TO THE GOING
FORECAST...TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...
BREEZY SOUTHERLY WINDS GUSTING UP TO 25KT DURING THE
AFTERNOON AND EVENING HOURS WILL SUBSIDE INTO THE 10-15KT RANGE BY
MIDNIGHT AS THE LOW LEVEL JET DEVELOPS AND WINDS DECOUPLE.  ANY
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING SHOULD REMAIN
HIGH BASED THUS MAINTAINING VFR CONDITIONS...UNTIL THE EARLY MORNING
HOURS AROUND 08Z WHERE THE LOW LEVEL JET WILL AID IN DEVELOPING
BKN/OVC MVFR AND IFR LOW CLOUDS ACROSS MUCH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  89  66  88  /  10  20  10  20
CARLSBAD NM                65  90  63  90  /  20  10  10  30
DRYDEN TX                  69  91  68  90  /  10  20  10  10
FORT STOCKTON TX           68  92  66  89  /  10  20  10  20
GUADALUPE PASS TX          60  85  61  84  /  20  20  10  30
HOBBS NM                   63  90  65  88  /  20  10  10  20
MARFA TX                   54  84  57  84  /  10  20  10  20
MIDLAND INTL AIRPORT TX    65  90  65  88  /  10  20  10  20
ODESSA TX                  63  91  67  89  /  10  20  10  20
WINK TX                    69  97  69  95  /  10  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Sep 29, 1:28 PM MDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SAT SEP 29 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
228 PM CDT SAT SEP 29 2007 /128 PM MDT SAT SEP 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
GENERALLY WEST OF A LINE FROM SEMINOLE TO FORT STOCKTON TO FORT
DAVIS TO CANDELARIA THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER THE STRONGER STORMS MAY PRODUCE HEAVY RAIN AND
WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 29, 3:45 PM MDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT SEP 29 2007

NMZ028-292245-
EDDY COUNTY PLAINS-
345 PM MDT SAT SEP 29 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ARTESIA AT 345 PM
MDT...MOVING NORTHEAST AT 10 MPH. AREAS AFFECTED INCLUDE ARTESIA...
ATOKA...U.S. HIGHWAYS 285 AND 82.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Sep 29, 4:55 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 S SEVEN RIVERS        32.58N 104.42W
09/29/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            PENNY HAIL WAS REPORTED 1 MILE SOUTH OF SEVEN RIVERS ON
            U.S. HIGHWAY 285.

&&

EPLATT
Local storm report, Sep 29, 5:51 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 NNE LAKEWOOD          32.64N 104.34W
09/29/2007  E0.75 INCH       EDDY               NM   PUBLIC

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:37 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.